Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

May 27, 2014Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 27, 2014, 8:38 PM CDT for Yellow Medicine County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2014, 8:38 PM CDT (01:38 UTC)
Expired
May 27, 2014, 9:15 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-82 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WWUS83 KMPX 280138
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
838 PM CDT TUE MAY 27 2014

MNZ064-280215-
YELLOW MEDICINE-
838 PM CDT TUE MAY 27 2014

AT 836 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF CANBY. THIS STORM WAS MOVING SOUTH
AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS 
STORM. 

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ST LEO.
  PORTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4480 9608 4463 9599 4462 9603 4462 9620
      4480 9623
TIME...MOT...LOC 0138Z 344DEG 27KT 4478 9617

$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 27, 7:05 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 27, 7:05 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CDT TUE MAY 27 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 311 PM CDT TUE MAY 27 2014

SFC ANALYSIS PUTS A ROTATION SFC LOW OVER FAR SE MN INTO SW
WI...A FEATURE WHICH SHOWS UP NICELY ON BOTH VISIBLE SATELLITE
IMAGERY AND KMPX RADAR. THIS SFC LOW IS UNDERNEATH AN OPENING
CUTOFF LOW ALOFT...AND THIS DEGRADING UPPER LOW WILL HELP SCOOP UP
THE SFC LOW AND DRAG IT OFF TO THE E DURG THE REST OF TDA AND
TNGT. WITH CONVECTIVE TEMPS BEING HIT...SCATTERED POP-UP
SHWRS/TSTMS HAVE DEVELOPED IN ERN AND SRN PORTIONS OF THE
CWFA...IN ADVANCE OF THE STACKED LOW PRES SYSTEM. NOT LOOKING FOR
MUCH IN THE WAY OF STORM STRENGTH BUT THE INDIVIDUAL CELLS STILL
HAVE VERY LITTLE MOTION WITHIN A DEEPLY MOIST ATMOS /PWATS OVER
1.5 INCHES/. SO...SOME STORMS THRU THIS AFTN MAY STILL BE CAPABLE
OF PRODUCING QUICK INTENSE BURSTS OF RAINFALL...BUT MOST OF THE
CWFA WILL NOT SEE THE HEAVY PRECIP AS THE STORMS ARE QUITE SMALL.
THE TRICKY NATURE OF TRYING TO PIN DOWN THE LOCATION OF THE STORMS
IS PROVING QUITE PROBLEMATIC...SO THE PRECIP DISTRIBUTION WILL BE
MAINLY HIT-AND-MISS...OFF-AND-ON...ETC. PRECIPITATION WILL SLOWLY
WIND DOWN OVERNIGHT AS UPPER LEVEL RIDGING APPROACHES FROM THE W.
THIS WILL ALLOW FOR NOT ONLY A DRIER DAY ON WEDNESDAY BUT ALSO A
WARMER DAY DUE TO INCRG H5 HEIGHTS AND AN INCOMING WMFNT.

THERE HAS BEEN QUITE THE SPREAD IN TEMPS THIS AFTN DUE TO CLEARING
OVER WRN MN WHILE ERN MN INTO WRN WI HAS BEEN DEALING WITH CLOUD
COVER MUCH OF THE DAY. TEMPS OUT WEST HAVE HIT THE MID 80S WHILE
TEMPS NEAR THE MN/WI BORDER WILL STAY IN THE 60S TO LWR 70S. AS THE
ROTATING LOW PRES SYSTEM EXITS...TEMPS WILL BE SMOOTHER ACRS THE
AREA. LOWS WILL MAINLY FALL INTO THE 50-60 DEGREE RANGE. THE AMPLE
SUNSHINE FOR THE ENTIRE CWFA TMRW WILL MAKE FOR A WARMER AND MORE
UNIFORM TEMPERATURE DISTRIBUTION. HIGHS WED WILL MAINLY REACH THE
LWR 80S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 311 PM CDT TUE MAY 27 2014

THE GFS AND ECMWF REMAIN CONSISTENT TODAY ON BUILDING AN UPPER
LEVEL RIDGE OVER THE REGION FROM WEDNESDAY THROUGH FRIDAY. THIS
WILL BE ACCOMPANIED BY MOSTLY SUNNY/MOSTLY CLEAR CONDITIONS ALONG
WITH HIGHS AND LOWS WELL ABOVE SEASONAL NORMALS. HIGHS WILL BE
IN THE 80S FROM THURSDAY THROUGH SATURDAY WITH FRIDAY BEING THE
WARMEST DAY. HIGHS AROUND 90 ARE LIKELY ON FRIDAY ACROSS WEST
CENTRAL MN WITH MIDDLE 80 HEADING EAST ACROSS THE TWIN CITIES AND
WESTERN WI.

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL BEGIN TO INCREASE
ACROSS NW MN FRIDAY NIGHT WITH A SLOW PROGRESSION TO THE EAST AND
SOUTH ON SATURDAY. THIS PROGRESSION MAY BE A LITTLE FAST AS DEEP
TROUGHS DEVELOP ALONG BOTH COASTS BY THE END OF THE WORKWEEK AS
WELL AS A REX BLOCK DEVELOPING FROM THE UPPER HIGH IN MN TO AN
UPPER LOW IN LA. THE SOUTHERN LOW IS ACTUALLY THE LOW CURRENTLY
IN TX. AT THIS POINT...THE MOST WIDESPREAD AND HEAVIEST
PRECIPITATION FROM LATE FRIDAY THROUGH SUNDAY IS MODELED ACROSS
ND...NORTHERN MN AND THE FAR NORTHERN REACHES OF WI.

A DIMINISHING TREND IN THE PRECIPITATION IS EXPECTED SUNDAY NIGHT
AND MONDAY AS THE FORCING MOVES NORTHEAST OF THE REGION AND A COOL
FRONT MOVES EAST AND SOUTH OF THE FA. HOWEVER...THE CHANCES FOR
THUNDERSTORMS AND HEAVY RAIN INCREASE OVER OUR AREA HEADING INTO
EARLY NEXT WEEK AS THE TROUGH ALONG THE WEST COAST BEGINS TO LIFT
NORTHEAST ACROSS THE CENTRAL ROCKIES AND INTO THE NORTHERN PLAINS.
THIS WILL DRIVE THE BOUNDARY BACK NORTH INTO MN AND WI AS A WARM
FRONT WITH LOW PRESSURE OVER THE EASTERN DAKOTAS. PW VALUES ON THE
GFS ARE ALREADY PROGGED TO NEARLY 2 INCHES OVER OUR AREA BY EARLY
NEXT WEEK...WHICH IS NORTH OF 200 PERCENT OF NORMAL. IN ADDITION TO
THE HEAVY RAIN CONCERN THIS WILL BE OUR FIRST SIGNIFICANT SEVERE
WEATHER THREAT THAT WILL PERSIST OVER A SEVERAL DAY PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 643 PM CDT TUE MAY 27 2014

THERE ARE A COUPLE AREAS OF SLOW MOVING SHOWERS AND WEAK
THUNDERSTORMS TO KEEP AN EYE ON THROUGH THE EVENING. WEAK STORMS
IN WESTERN MN LOOK TO LARGELY REMAIN AT LEAST 15-30 MILES AWAY
FROM KAXN AND KRWF. THESE STORMS WILL QUICKLY LOSE THEIR INTENSITY
NEAR SUNSET. MVFR CEILINGS AND RAIN SHOWERS WILL LINGER FOR
SEVERAL MORE HOURS IN WESTERN WI...WITH KEAU SEEING BOUTS OF MVFR
CEILINGS AND RAIN THROUGH AT LEAST THE EARLY EVENING. AREAS SUCH
AS KSTC/KEAU/KRNH WILL LIKELY SEE SOME LATE NIGHT FOG IF SKIES
REMAIN CLEAR AND THE WINDS CAN DROP OFF IN THE LATE EVENING.

KMSP...

WITH SHOWERS DIMINISHING AND THE STRATUS DECK REMAINING STEADY AND
TO THE EAST OF THE AIRPORT...IT SHOULD BE VFR FOR THE NIGHT. THE
1500-2000FT DECK THAT HAS BEEN HANGING AROUND TODAY ISN'T FAR
AWAY...SO IT'S NOT IMPOSSIBLE IT COULD SNEAK BACK IN TONIGHT...BUT
WE ARE MORE CONFIDENT IN IT REMAINING EAST AT THIS POINT.

/OUTLOOK FOR KMSP/

THU...VFR. WIND SE 5-10 KT.
FRI...VFR. WIND SE 5-10 KT.
SAT...MAINLY VFR. POSSIBLE MVFR WITH CHC SHWRS/TSTMS. WIND S 10
KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JPC
LONG TERM...RAH
AVIATION...CLF
Hazardous weather outlook, May 27, 8:22 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT TUE MAY 27 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290130-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
822 PM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL LINGER THROUGH THE EVENING HOURS
ACROSS PORTIONS OF THE OUTLOOK AREA. THE STORMS WILL DIMINISH
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS A SMALL PORTION OF WEST CENTRAL
MINNESOTA FRIDAY AND FRIDAY NIGHT. THE THUNDER THREAT WILL MOVE
EAST ACROSS THE REMAINDER OF THE REGION SATURDAY...AND WILL
LINGER INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 27, 3:31 PM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT TUE MAY 27 2014

WIZ024>026-272200-
DUNN-PEPIN-PIERCE-
331 PM CDT TUE MAY 27 2014

...HEAVY RAIN DEVELOPING OVER DUNN...PEPIN AND PIERCE COUNTIES
THROUGH 500 PM CDT...

AT 328 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF MENOMONIE
TO 9 MILES NORTH OF DURAND TO 8 MILES NORTH OF WABASHA. THESE STORMS
WERE NEARLY STATIONARY.

HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. WATCH OUT FOR WATER
ON LOCAL ROADWAYS SUCH AS HIGHWAY D SOUTH OF MENOMONIE AND HIGHWAY Z
SOUTH OF EAU GALLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF UP TO 2 INCHES PER HOUR ARE POSSIBLE WITH THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4461 9198 4459 9201 4445 9209 4445 9225
      4500 9201 4495 9182
TIME...MOT...LOC 2031Z 118DEG 1KT 4495 9192 4476 9202
          4448 9210

CLF
Special weather statement, May 27, 7:45 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
745 PM CDT TUE MAY 27 2014

MNZ054-280130-
LAC QUI PARLE-
745 PM CDT TUE MAY 27 2014

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER LAC QUI PARLE COUNTY
THROUGH 830 PM CDT...

AT 742 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHWEST OF APPLETON...OR 13 MILES NORTHWEST OF
LAC QUI PARLE STATE PARK. THIS STORM WAS MOVING SOUTH AT 15 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LOUISBURG.
  CERRO GORDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4502 9591 4495 9616 4518 9619 4516 9606
TIME...MOT...LOC 0045Z 341DEG 13KT 4512 9611

CLF
Special weather statement, May 27, 8:38 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
838 PM CDT TUE MAY 27 2014

MNZ064-280215-
YELLOW MEDICINE-
838 PM CDT TUE MAY 27 2014

AT 836 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF CANBY. THIS STORM WAS MOVING SOUTH
AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ST LEO.
  PORTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4480 9608 4463 9599 4462 9603 4462 9620
      4480 9623
TIME...MOT...LOC 0138Z 344DEG 27KT 4478 9617

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:45 PM CDTSpecial Weather StatementMPXLac qui Parle45 min
May 27, 7:52 PM CDTSevere Thunderstorm WarningMPXLac qui Parle23 min
May 27, 8:14 PM CDTSevere Thunderstorm WarningMPXLac qui Parle31 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.